Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 98, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2008, 9:24 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2008, 9:24 PM MST (04:24 UTC)
- Expired
- Aug 15, 2008, 10:15 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 160424 SVRTWC AZC003-160515- /O.NEW.KTWC.SV.W.0098.080816T0424Z-080816T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 924 PM MST FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... THIS INCLUDES THE CITY OF WILLCOX... * UNTIL 1015 PM MST * AT 918 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILLCOX...AND MOVING SOUTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COCHISE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3203 10986 3231 11010 3234 10981 3224 10965 TIME...MOT...LOC 0424Z 332DEG 4KT 3222 10980 $$
2 follow-up statements
000 WWUS55 KTWC 160444 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 944 PM MST FRI AUG 15 2008 AZC003-160515- /O.CON.KTWC.SV.W.0098.000000T0000Z-080816T0515Z/ COCHISE AZ- 943 PM MST FRI AUG 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR NORTH CENTRAL COCHISE COUNTY... AT 936 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILLCOX AND DRIFTING SLOWLY SOUTH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COCHISE. LAT...LON 3203 10986 3231 11010 3234 10981 3224 10965 TIME...MOT...LOC 0443Z 332DEG 4KT 3220 10979 $$
000 WWUS55 KTWC 160509 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1009 PM MST FRI AUG 15 2008 AZC003-160518- /O.EXP.KTWC.SV.W.0098.000000T0000Z-080816T0515Z/ COCHISE AZ- 1008 PM MST FRI AUG 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY WILL EXPIRE AT 1015 PM MST... THE STORM NEAR WILLCOX IS NO LONGER SEVERE. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 1015 PM MST. LAT...LON 3203 10986 3231 11010 3234 10981 3224 10965 TIME...MOT...LOC 0508Z 332DEG 4KT 3218 10977 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:28 PM MST, 56 minutes earlier.
Area forecast discussion, Aug 15, 8:28 PM MST, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 828 PM MST FRI AUG 15 2008 .SYNOPSIS...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND AS PLENTY OF MOISTURE REMAINS OVER SOUTHERN ARIZONA. STORMS WILL GRADUALLY BECOMING MORE ISOLATED EARLY NEXT WEEK AS SOMEWHAT DRIER AIR MOVES INTO SOUTHEAST ARIZONA. && .DISCUSSION...IR AND WV SATELLITE IMAGERY SHOW AN UPPER LOW CURRENTLY OVER THE CONJUNCTION OF UTAH...WYOMING AND COLORADO. CLOSER TO HOME...RADAR IS DETECTING ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER COCHISE COUNTY AT THE PRESENT TIME. THESE STORMS ARE MAINLY HEAVY RAINERS...THUS THE REASON FOR A COUPLE OF FLOOD ADVISORIES...ONE OVER EASTERN SANTA CRUZ AND ANOTHER OVER EASTERN COCHISE COUNTY...WHICH IF CONDITIONS WARRANT...WILL BE ALLOWED TO EXPIRE AT 915 PM AND 945 PM RESPECTIVELY. WITH THE UPPER LOW OVER THE CENTRAL ROCKIES MAINLY WESTERLY FLOW HAS SETUP OVER ARIZONA AS EVIDENCED IN THIS EVENINGS KTWC SOUNDING. THE SOUNDING SHOWS A DRIER AIRMASS THAN DURING THE PAST 12 TO 24 HOURS WITH A PWAT OF 1.37 INCHES COMPARED TO 1.65 THIS MORNING AND 1.44 FROM THURSDAY EVENING. THIS PROFILE ALSO SHOWS MAINLY NORTHWEST TO WEST WINDS IN ALMOST THE ENTIRE COLUMN...WITH THE EXCEPTION OF THE 700-500MB LAYER WHERE THE WINDS ARE RATHER WEAK. SO FAR THE INHERITED POP GRIDS AND ZONE FORECASTS HANDLE THE ONGOING SITUATION QUITE WELL...SO NO CHANGES TO THE FORECAST ARE PLANNED AT THIS TIME. SO FAR THE TEMPERATURES SEEM TO BE ON TRACK WITH EXPECTED OVERNIGHT LOWS...SO NO CHANGES PLANNED THERE EITHER. && .AVIATION...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE MAINLY BETWEEN TUCSON AND THE NEW MEXICO BORDER DURING THE REMAINDER OF THE EVENING. LIGHT AND DIURNALLY DRIVEN WINDS OF 5 TO 10 KTS EXPECTED OVERNIGHT...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .PREV DISCUSSION...A HIGH PRESSURE RIDGE OVER THE WESTERN STATES WILL GIVE WAY TO A LOW PRESSURE SYSTEM MOVING SOUTH THROUGH WYOMING. AS THE LOW CONTINUES SOUTHWARD IT WILL ADVECT COOLER MID AND UPPER LEVEL AIR OVER ARIZONA RESULTING IN A STEEPER LAPSE RATE AND MORE INSTABILITY. ALSO...A FEW VORT MAXES WILL MOST LIKELY ROTATE ACROSS SOUTHERN ARIZONA PROVIDING DYNAMICAL FORCING AND ENHANCING CONVECTION ON SATURDAY AND MAYBE SUNDAY. A DETRIMENT TO CONVECTION ASSOCIATED WITH THE LOW IS THE DRY NORTHWESTERLY FLOW IT WILL BRING AS IT SLIDES INTO COLORADO. BUT...SINCE THERE IS PLENTY OF MOISTURE ALREADY IN PLACE...THE INITIAL INFLUENCE OF THE LOW WILL ENHANCE CONVECTION ON SATURDAY. SUNDAY/S CONVECTION IS THEREFORE VERY DEPENDENT ON WHAT HAPPENS ON SATURDAY AND THE LOCATION OF THE LOW. THE GFS...ECMWF AND UKMET ARE IN VERY GOOD AGREEMENT AS TO THE LOCATION OF THE UPPER LOW SUNDAY AFTERNOON AND ESTABLISHING NORTHWEST FLOW OVER ARIZONA. THEY ALL HAVE THE CENTER OF THE SYSTEM LOCATED IN SOUTHEASTERN COLORADO. THEREFORE...WILL REDUCE THE POSSIBILITY OF THUNDERSTORMS BEGINNING ON SUNDAY AND CONTINUING THAT TREND THROUGH MIDWEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. DISCUSSION...MOLLERE PREVIOUS DISCUSSION...EVANS WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 12:18 PM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1218 PM MST FRI AUG 15 2008 AZZ019-029-030-033>035-160700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1218 PM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS HEATING. THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS. THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-032-160700- WESTERN PIMA COUNTY-TOHONO OODHAM NATION- 1218 PM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS HEATING. THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS. THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EVANS WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:17 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 85 min |
| Aug 15, 7:58 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 67 min |
| Aug 15, 9:00 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 15, 11:35 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.